Alert archive / Vermont / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 239, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Sep 3, 2008, 5:35 PM EDT for Bennington County, Windham County, Vermont. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 3, 2008, 5:35 PM EDT (21:35 UTC)
- Expired
- Sep 3, 2008, 6:00 PM EDT
- In force
- 25 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
Counties Bennington County, VT, Windham County, VT
The radar
The Albany radar (KENX), 102 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.6 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 234 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 721 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KALY 032135
SVRALY
VTC003-025-032200-
/O.NEW.KALY.SV.W.0239.080903T2135Z-080903T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
535 PM EDT WED SEP 3 2008
THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BENNINGTON COUNTY IN SOUTHERN VERMONT...
SOUTHWESTERN WINDHAM COUNTY IN SOUTHERN VERMONT...
* UNTIL 600 PM EDT
* AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED NEAR JACKSONVILLE...OR 15 MILES SOUTHWEST OF
BRATTLEBORO...AND MOVING SOUTH AT 23 MPH.
* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF THE INDICATED COUNTIES.
IN ADDITION TO LARGE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
PLEASE REPORT HAIL SIZE...DAMAGING WINDS AND REPORTS OF TREES DOWN TO
THE NATIONAL WEATHER SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV.
LAT...LON 4273 7275 4273 7281 4273 7293 4277 7295
4285 7291 4284 7275
TIME...MOT...LOC 2135Z 021DEG 20KT 4276 7285
$$
JPV1 follow-up statement
000
WWUS51 KALY 032155
SVSALY
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
555 PM EDT WED SEP 3 2008
VTC003-025-032204-
/O.EXP.KALY.SV.W.0239.000000T0000Z-080903T2200Z/
BENNINGTON VT-WINDHAM VT-
554 PM EDT WED SEP 3 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WINDHAM AND
SOUTHEASTERN BENNINGTON COUNTIES WILL EXPIRE AT 600 PM EDT...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
PLEASE REPORT HAIL SIZE...DAMAGING WINDS AND REPORTS OF TREES DOWN TO
THE NATIONAL WEATHER SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV.
LAT...LON 4273 7275 4273 7281 4273 7293 4277 7295
4285 7291 4284 7275
TIME...MOT...LOC 2154Z 021DEG 20KT 4266 7290
$$
FOR THE LATEST WEATHER INFORMATION...PLEASE VISIT US ON THE WEB AT
WEATHER.GOV/ALBANY
JPVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 4:22 PM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, Sep 3, 4:22 PM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 422 PM EDT WED SEP 3 2008 .SYNOPSIS... AN UPPER LEVEL DISTURBANCE WILL PRODUCE ISOLATED SHOWERS AND THUNDERSTORMS MAINLY FROM THE HUDSON VALLEY EASTWARD INTO THIS EVENING. A WEAK COLD FRONT WILL THEN GRADUALLY MOVE SOUTHWARD THROUGH THE REGION THURSDAY AFTERNOON...POSSIBLY TRIGGERING ISOLATED SHOWERS. VERY WARM AND INCREASINGLY HUMID AIR WILL MOVE IN FOR FRIDAY...BEFORE TROPICAL STORM HANNA IMPACTS THE REGION WITH UNSETTLED WEATHER THIS WEEKEND. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... ISOLATED SHOWERS AND MAYBE A ROGUE THUNDERSTORM WILL PERSIST THROUGH ABOUT 8 OR 9 PM...BEFORE DISSIPATING DUE TO LOSS OF DAYTIME HEATING. SO FAR A FEW ECHOES HAVE POPPED UP OVER THE HIGHER TERRAIN OF THE GREEN MOUNTAINS AND BERKSHIRES...WITH CYCLONIC FLOW AROUND A SLOW MOVING UPPER LOW CENTERED ACROSS THE EASTERN ATLANTIC. SBCAPE VALUES RATHER IMPRESSIVE AROUND 1500 J/KG...SO WILL CONTINUE TO MENTION THUNDER. GUSTY WINDS AND SMALL HAIL WILL BE POSSIBLE IN ONE OR TWO OF THE TALLER STORMS. THIS UPPER LOW IS FORECAST TO FINALLY MOVE EASTWARD TONIGHT. OVERNIGHT SOME PATCHY VALLEY FOG WILL DEVELOP...WITH MIN TEMPS MAINLY IN THE MID 50S TO LOWER 60S. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/... THE UPPER LOW NEAR THE NEW ENGLAND COAST SHOULD FINALLY PULL AWAY INTO THE CANADIAN MARITIMES BY THUR MORNING AS IT GETS NUDGED EASTWARD BY A TROF ADVANCING THROUGH THE UPPER MIDWEST. AN UPPER RIDGE WILL START TO BUILD ACROSS OUR REGION DURING THE DAY THUR...AS A WEAK COLD FRONT AT THE SURFACE PASSES THROUGH. WITH LACK OF DYNAMICS AND WIND FLOW THE FRONT SHOULD PASS THROUGH WITH LITTLE FANFARE. WILL CONTINUE TO MENTION SLIGHT CHANCE POPS SINCE THERE WILL BE SOME LOW LEVEL MOISTURE TO WORK WITH AS DEWPOINTS CLIMB INTO THE 60S. SINCE UPPER LEVEL TEMPS WILL BE WARMING...NOT MUCH INSTABILITY WILL DEVELOP SO WILL NOT MENTION ANY THUNDER. MAX TEMPS WILL CONTINUE TO RUN ABOVE AVERAGE WITH MID TO UPPER 80S WIDESPREAD IN THE VALLEYS. THERE COULD BE SOME 90 DEGREE READINGS IN THE MID HUDSON VALLEY. THE WEAK COLD FRONT WILL ACTUALLY BECOME DIFFUSE AND STALL ACROSS THE AREA THUR NIGHT...SO THERE WILL BE NO APPRECIABLE CHANGE IN AIR MASS. IF ANYTHING...EVEN WARMER AND MORE HUMID AIR WILL ADVECT NORTHWARD BY FRI AS THE UPPER RIDGE TAKES HOLD AND THE SURFACE FRONT LIFTS BACK NORTHWARD AS A WARM FRONT AND SOUTHERLY FLOW INCREASES. THIS ADDITIONAL WARM SURGE WILL ALLOW TEMPS TO POSSIBLY REACH 90 AS FAR NORTH AS THE CAPITAL REGION. THE RECORD HIGH FOR ALBANY ON FRI IS 91...AND WE COULD GET VERY CLOSE. WILL CONTINUE TO MENTION DRY FORECAST THROUGH FRI...WITH A STRONG CAP IN PLACE. IT APPEARS TRANQUIL CONDITIONS WILL PERSIST THROUGH AT LEAST FRI EVENING...AS WE WILL BE IN A COL BETWEEN THE REMNANTS OF GUSTAV ACROSS QUEBEC AND HANNA IN THE CAROLINAS...AND A RIDGE OF HIGH PRESSURE ACROSS THE WESTERN GREAT LAKES AND ANOTHER ACROSS THE EASTERN ATLANTIC. WILL MENTION CHANCE TO LIKELY POPS FROM NORTH TO SOUTH LATE FRI NIGHT...AS THE GFS IS HINTING AT SOME PRECIP DEVELOPING ASSOC WITH A PREDECESSOR RAIN EVENT /PRE/. CSTAR RESEARCH HAS SHOWN THAT A PRE CAN DEVELOP WELL AHEAD OF A TROPICAL SYSTEM IN THE RIGHT ENTRANCE REGION OF AN UPPER JET ACROSS QUEBEC/CANADIAN MARITIMES. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... THIS PERIOD IS ENTIRELY DEPENDENT ON THE FUTURE TRACK AND EVOLUTION OF HANNA...AND FOLLOWS CLOSELY TO THE NHC TRACK. SHOULD THIS COME TO FRUITION...THE BEST CHANCE FOR WIDESPREAD...HEAVY RAIN APPEARS TO BE SAT INTO SAT NIGHT. IN ADDITION...GUSTY WINDS WILL BE POSSIBLE ACROSS PORTIONS OF THE MID HUDSON VALLEY...SW MA AND NW CT...PARTICULARLY ACROSS THE HIGHER ELEVATIONS OF THE TACONICS...SOUTHERN BERKS AND LITCHFIELD HILLS. RAINFALL AMOUNTS OF 1-3 INCHES ARE POSSIBLE...WITH THE HIGHEST TO THE S/E. TEMPERATURES WILL ALSO BE HIGHLY DEPENDENT ON ULTIMATE TRACK OF HANNA AS WELL...AND WE HAVE GENERALLY SIDED WITH HPC GUIDANCE. THIS YIELDS MAXES IN THE 60S ACROSS THE HIGHER TERRAIN...WITH LOWER/MID 70S IN THE VALLEYS...ESP TO THE S/E. IT SHOULD BE NOTED THAT...SHOULD WIDESPREAD RAINFALL COME TO FRUITION BY SAT AFTERNOON...TEMPS ON THE N SIDE OF FRONT COULD BE CONSIDERABLY COOLER...PERHAPS FALLING THROUGH THE 60S DURING SAT AFTN...AND THIS COULD EVEN INCLUDE THE CAPITAL REGION EXTENDING AS FAR S AS THE MID HUDSON VALLEY AS INCREASING LOW/MID LEVEL FRONTOGENETICAL FORCING POTENTIALLY ALLOWS SHALLOW RAIN COOLED AIR MASS TO SEEP SOUTHWARD. RAIN SHOULD TAPER TO SCATTERED SHOWERS BY SUN...WITH SOME CLEARING POSSIBLE BY AFTERNOON. MAX TEMPS SHOULD MAINLY BE IN THE 70S IN THE VALLEYS...WITH 60S ACROSS THE HIGHER TERRAIN OF THE NORTH COUNTRY. THE REMNANTS OF HANNA HAVING DEPARTED...HIGH PRESSURE PARKED OVER THE NORTHEAST SUNDAY NIGHT AND MON GIVES WAY TO A COLD FRONT FROM THE WEST ON TUE. SLGT CHC POPS ACROSS CWA INCREASE TO CHC FOR MON NGT THRU TUE NGT PERIOD...THEN BACK TO SLGT CHC AS HIGH PRESSURE BUILDS BACK IN BEHIND FRONT. WENT WITH GFS TEMPS...WHICH ARE A FEW DEGREES LOWER THAN THE MEX. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... VFR CONDITIONS WILL PERSIST...AS A LOW PRESSURE CENTER OFF THE NEW ENGLAND COAST PROVIDE SOME MID AND HIGH LEVEL CLOUDS OVER THE AREA. UPPER LEVEL JET MAX AND DAYTIME HEATING WILL AID IN ISOLATED CONVECTION DEVELOPMENT OVER ELEVATED TERRAIN THIS AFTERNOON. HAVE INCLUDED VCSH AND CB FOR KGFL/KALB AS THESE TERMINALS IS NEAR BEST DYNAMICS. KGFL WILL DETERIORATE TO IFR CONDITIONS AROUND 06Z DUE TO VSBYS. CONDITIONS EXPECTED TO IMPROVE TO VFR AFTER SUNRISE. KALB AND KPOU WILL REMAIN VFR OVERNIGHT. WINDS WILL PICK UP FROM THE SOUTHWEST AT ALL TERMINALS IN THE LATE MORNING/EARLY AFTERNOON. OUTLOOK... THU...VFR...CHC FOR ISOLD SHRAS. FRI...VFR...NO SIG WX. FRI NIGHT...MVFR/VFR...CHC OF SHRAS. SAT-SUN...MVFR/IFR/LIFR CIGS/VSBYS IN STRATIFORM RAINFALL/POSSIBLY HVY AT TIMES/...IMPROVING CONDITIONS SUNDAY PM. MON...MVFR/VFR...POSS MORNING MIST/FOG. && .FIRE WEATHER... ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FROM THE HUDSON VALLEY EASTWARD INTO THIS EVENING BEFORE DIMINISHING. A WEAK COLD FRONT WILL THEN GRADUALLY MOVE SOUTHWARD THROUGH THE REGION THURSDAY AFTERNOON...POSSIBLY TRIGGERING ISOLATED SHOWERS. WARM AND HUMID CONDITIONS WILL PERSIST THROUGH THE END OF THE WEEK. RELATIVE HUMIDITY VALUES WILL RECOVER TO NEAR 100 PERCENT TONIGHT...THEN DROP TO AROUND 45 TO 55 PERCENT IN THE VALLEYS AND 55 TO 65 PERCENT ACROSS THE HIGHER ELEVATIONS. WINDS WILL BE LIGHT AND VARIABLE TONIGHT...BECOMING MAINLY WESTERLY LESS THAN 10 MPH. && .HYDROLOGY... OTHER THAN A FEW ISOLATED SHOWERS AND THUNDERSTORMS THIS AFTERNOON...LITTLE IN THE WAY OF PRECIPITATION IS FORECAST THROUGH FRIDAY. BASIN AVERAGE PRECIPITATION WILL BE LIGHT TODAY...BUT A FEW LOCALLY HEAVY DOWNPOURS MAY OCCUR. LITTLE IN THE WAY OF STREAM RESPONSE IS EXPECTED AS SURFACE SOIL MOISTURE CONDITIONS ARE VERY DRY. NEXT SIGNIFICANT RAINFALL IS EXPECTED THIS WEEKEND WITH TROPICAL STORM HANNA. MODELS INDICATE THAT RAINFALL MAY BEGIN WELL IN ADVANCE OF THE STORM WITH A TROUGH OF LOW PRESSURE AHEAD OF THE STORM. MODEL CONSENSUS SUGGESTS THAT A SOUTHWEST TO NORTHEAST SWATH OF 3 TO 5 INCH TOTAL RAINFALL IS POSSIBLE FROM HANNA. LOCATION OF THIS SWATH OF HEAVY RAIN IS STILL IN QUESTION AT THIS TIME...BUT WE BELIEVE THE BAND OF HEAVY RAIN WILL BE SOUTH AND EAST OF ALBANY NEW YORK...WITH AMOUNTS DECREASING TO THE NORTH AND WEST WITH THE WESTERN ADIRONDACK REGION ONLY RECEIVING AROUND AN INCH OF PRECIPITATION. MAIN STEM RIVER FLOODING IS NOT EXPECTED AT THIS TIME FROM HANNAS PRECIPITATION...BUT LOCALIZED URBAN...SMALL STREAM AND FLASH FLOODING IS POSSIBLE. PERSONS LIVING IN FLOOD PRONE AREAS SHOULD KEEP UP WITH LATEST FORECASTS FOR HANNA AND ASSOCIATED RAINFALL. FOR DETAILS ON THE RIVERS...PLEASE VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. MA...NONE. VT...NONE. && SYNOPSIS...JPV NEAR TERM...JPV SHORT TERM...JPV LONG TERM...KL/ELH AVIATION...KGS/JPV FIRE WEATHER...JPV HYDROLOGY...SND
Hazardous weather outlook, Sep 3, 4:44 PM EDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 444 PM EDT WED SEP 3 2008 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-041100- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER- SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN- NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 444 PM EDT WED SEP 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR INTO THIS EVENING...WITH THE HIGHEST PROBABILITY FROM THE HUDSON VALLEY EASTWARD. THE THUNDERSTORMS ARE NOT LIKELY TO BE SEVERE. SOME THUNDERSTORMS COULD CONTAIN GUSTY WINDS UP TO 45 MPH...AND SMALL HAIL. INDIVIDUAL THUNDERSTORMS WILL TRACK FROM NORTH TO SOUTH AROUND 20 TO 30 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS THE POTENTIAL FOR HEAVY RAINFALL LATE FRIDAY NIGHT THROUGH SATURDAY NIGHT...AS THE REMNANTS OF HURRICANE HANNA MAY IMPACT THE REGION. THERE IS ALSO THE CHANCE OF THUNDERSTORMS SATURDAY AND SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Sep 3, 4:50 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
450 PM EDT WED SEP 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL BECKET 42.33N 73.08W
09/03/2008 E1.00 INCH BERKSHIRE MA TRAINED SPOTTER
ESTIMATED NICKEL TO QUARTER SIZE HAIL ALONG ROUTE 20 IN
BECKET.
0449 PM HAIL EAST OTIS 42.17N 73.04W
09/03/2008 E0.88 INCH BERKSHIRE MA TRAINED SPOTTER
&&
JPVSpecial weather statement, Sep 3, 5:09 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 509 PM EDT WED SEP 3 2008 VTZ014-015-032200- EASTERN WINDHAM VT-WESTERN WINDHAM VT- 509 PM EDT WED SEP 3 2008 ...A STRONG THUNDERSTORM IN WINDHAM COUNTY... AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL. THIS STORM WAS LOCATED 6 MILES NORTHEAST OF WILMINGTON...OR ABOUT 10 MILES WEST OF BRATTLEBORO...AND MOVING SOUTH AT 21 MPH. THE THUNDERSTORM WILL BE NEAR... WILMINGTON BY 515 PM EDT JPV
Nearby
Severe Thunderstorm Warnings in Vermont, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.